Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 191, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 9, 2008, 2:04 PM EDT for 5 counties in Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2008, 2:04 PM EDT (18:04 UTC)
- Expired
- Jul 9, 2008, 2:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Greene County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:59 AM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 9, 9:59 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 959 AM EDT WED JUL 9 2008 .DISCUSSION...CONVECTION OFF TO AN EARLY START THIS MORNING... ESPECIALLY OVER NRN MIDDLE TN INTO CENTRAL AND WRN KY. WEAK UPPER LEVEL IMPULSE MOVING SE FROM SRN ILLINOIS...PLUS LIKELY SURFACE OUTLFOW BOUNDARIES SEEM TO BE THE REASONS FOR THIS EARLY CONVECTION. DAY ONE SEVERE OUTLOOK WAS UPDATED TO INCLUDE OUR FORECAST AREA IN A SLIGHT RISK OF SEVERE STORMS. PREVIOUS HAZARDOUS WEATHER OUTLOOK (HWO) SEEMS TO HIGHLIGHT THIS RISK SUFFICIENTLY FOR NOW. MODIFIED 12Z OHX AND RNK SOUNDINGS SHOW PLENTY OF INSTABILITY IF MAX TEMPS REACH 80S TO LOWER 90S...WITH POSITIVE CAPES OF 1600 TO 2800 J/KG. PRECIPITABLE WATER VALUES BETWEEN 1.50 AND 2.00 INCHES...AND ALSO K INDICES IN THE MID TO UPPER 30S SUGGEST POTENTIAL FOR LOCALLY HEAVY RAINS AS WELL. FREEZING LEVEL AND WET BULB ZERO HEIGHTS SEEM A LITTLE HIGH FOR HAIL...BUT STRONGEST UPDRAFTS COULD PRODUCE LARGE HAIL. LIKELY POPS SEEM GOOD FOR ALL AREAS THIS AFTERNOON. MAY NEED TO INCREASE POPS SOONER FOR NE PLATEAU COUNTIES BASED ON CURRENT RADAR TRENDS. WILL LOOK INTO THIS AND MAKE A FEW MINOR ADJUSTMENTS TO GRIDS SHORTLY. UPDATED ZFPMRX AND WEB PRODUCTS BY AROUND 11 AM EDT. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 91 72 85 69 91 / 50 60 70 40 30 KNOXVILLE AIRPORT, TN 89 71 84 67 89 / 60 60 60 30 20 OAK RIDGE, TN 89 70 84 66 89 / 70 60 60 30 20 TRI CITIES AIRPORT, TN 85 65 85 62 88 / 60 60 40 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 9, 5:34 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 534 AM EDT WED JUL 9 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 534 AM EDT WED JUL 9 2008 /434 AM CDT WED JUL 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY. AS A RESULT...SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. SOME ISOLATED STORMS COULD BECOME SEVERE...PRODUCING STRONG GUSTY WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONT WILL WEAKEN OVER THE AREA THURSDAY...WITH SCATTERED THUNDERSTORMS STILL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER. TD
In the hours before
Special weather statement, Jul 9, 11:56 AM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1156 AM EDT WED JUL 9 2008 TNZ012>015-037-038-VAZ001-002-005-091730- CAMPBELL-CLAIBORNE-GRAINGER-HANCOCK-LEE-SCOTT-UNION-WISE- 1156 AM EDT WED JUL 9 2008 ...STRONG THUNDERSTORMS WILL BE AFFECTING CAMPBELL...CLAIBORNE... GRAINGER...HANCOCK...LEE...SCOTT...UNION AND WISE COUNTIES...AND THE CITY OF NORTON VIRGINIA... AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF LOYALL TO FERNDALE TO 8 MILES SOUTHEAST OF HUNTSVILLE...MOVING EAST AT 30 MPH. PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS...AND ALSO WINDS GUSTING UP TO 40 MPH. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
Local storm report, Jul 9, 1:26 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
126 PM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 5 SSE JONESVILLE 36.62N 83.08W
07/09/2008 LEE VA LAW ENFORCEMENT
1 TREE DOWN ALONG ROUTE 70.
&&Local storm report, Jul 9, 1:43 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG GATE CITY 36.64N 82.58W
07/09/2008 SCOTT VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 12:21 AM EDT | Areal Flood Advisory | MRX | Blount, Loudon, Monroe | 87 min |
| Jul 9, 1:15 AM EDT | Areal Flood Advisory | MRX | Polk | 2 hr |
| Jul 9, 12:55 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 50 min |
| Jul 9, 1:45 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 30 min |
| Jul 9, 1:48 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 57 min |
| Jul 9, 1:59 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 61 min |
| Jul 9, 2:18 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 27 min |
| Jul 9, 2:34 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe, Roane | 56 min |
| Jul 9, 3:01 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 59 min |
| Jul 9, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 33 min |
| Jul 9, 4:19 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 41 min |
| Jul 9, 5:14 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.